As I mentioned in my blog, (Is It Hot in Here?), I have osteoporosis and a doctor a few years ago got very mad at me when I said for the third time I didn't want to take Fosamax. She said, "I have talked to you until I'm blue in the face..." and then walked out. At the time, I just sat on the table in stunned silence. Needless to say, I never went back.
I knew it was something I didn't want to do. My mother had terrible esophagus problems at the same time she was dying from breast cancer. We didn't connect it to the Fosamax then. Obviously there were much worse problems to deal with. She just kept saying there was something wrong when she swallowed. But I do know that the doctors were still telling her to take it while she was in bed, and that can lead to problems. She also was in excrutiating bone pain. Was that from the Fosamax or the cancer? We'll never know.
Now that all of these news stories and lawsuits have surfaced about the side effects of Fosamax and other bisphosponates I am so thankful I never took it. I can't imagine having to wonder if something might happen to my jaw if I ever have to have some kind of oral surgery. The National Osteoporosis Foundation estimates that 8 million women have osteoporosis and 22 million have low bone mass and are at risk of developing the disease. I keep thinking about the women who have taken these drugs and I worry what the future is going to bring. There must still be doctors who are prescribing these drugs without advising of the possible side effects. I think patients have a right to decide for themselves, after receiving all the facts, if they want to take the chance of their jaw disintegrating.
From the Fosamax website: Prescribing information was "For Healthcare Professionals". The site didn't prevent me from accessing the information, but why not just say it's for everyone? Why wouldn't this information be for the patient? Don't we have a right to see ALL the side effects and to be informed? Apparently not.
Here is some of what I found:
"In post marketing experience, severe and occasionally incapacitating bone, joint, and/or muscle pain has been reported in patients taking bisphosphonates that are approved for the prevention and treatment of osteoporosis (see ADVERSE REACTIONS). However, such reports have been infrequent. This category of drugs includes FOSAMAX (alendronate). Most of the patients were postmenopausal women. The time to onset of symptoms varied from one day to several months after starting the drug. Most patients had relief of symptoms after stopping. A subset had recurrence of symptoms when rechallenged with the same drug or another bisphosphonate. In placebo-controlled clinical studies of FOSAMAX, the percentages of patients with these symptoms were similar in the FOSAMAX and placebo groups."
"Osteonecrosis of the jaw, generally associated with tooth extraction and/or local infection, often with delayed healing, has been reported in patients taking bisphosphonates. Most reported cases of bisphosphonate-associated osteonecrosis have been in cancer patients treated with intravenous bisphosphonates, but some have occurred in patients with postmenopausal osteoporosis. Known risk factors for osteonecrosis include a diagnosis of cancer, concomitant therapies (e.g., chemotherapy, radiotherapy, corticosteroids), poor oral hygiene, and co-morbid disorders (e.g., pre-existing dental disease, anemia, coagulopathy, infection). Patients who develop osteonecrosis of the jaw (ONJ) while on bisphosphonate therapy should receive care by an oral surgeon. Dental surgery may exacerbate the condition. For patients requiring dental procedures, there are no data available to suggest whether discontinuation of bisphosphonate treatment reduces the risk for ONJ. Clinical judgment of the treating physician should guide the management plan of each patient based on individual benefit/risk assessment."
I love the "known risk factors for osteonecrosis" part. Seems to me that taking Fosamax should be a known risk factor.